Two New Jersey Cases of Fungal Meningitis

An AAHPO Medical Alert

 

AAHPO Logo

View All AAHPO
Medical Alerts


Upcoming Events


November 18, 2012- Blood Drive at St. Leon's Church, Fairlawn, NJ
9:00 AM - Noon  


Click here for more information about AAHPO Sponsored Community Events.

AAHPO BOARD OF DIRECTORS

Lawrence V. Najarian, MD,President

Ted Chaglassian, MD, Past President

Arthur Kubikian, DDS
Vice President


Knarig Khatchadurian Meyer, PhD Corresponding Secretary

Tsoline Kojaoghlanian, MD
Recording Secretary

Garbis Baydar, MD
Treasurer

Louiza Puskulian-Kubikian, DDS
Membership Committee

Khoren Nalbandian, RPh
Parlimentarian

Edmund L. Gergerian, MD
Historian

Aram Cazazian, DDS
Vicken Pamoukian, MD
Terenig Terjanian, MD
Raffy Hovanessian, MD
Kim Hekimian, PhD  


 

 

For the past couple weeks, a nationwide outbreak of fungal meningitis has been in the news!

With two cases of fungal meningitis recently reported in New Jersey, many of us have questions regarding the outbreakwhich has been linked to contaminated steroid injections given to some 13,000 Americans seeking relief from back or neck pain.

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection with a potentially contaminated product. Several of these patients also suffered strokes that are believed to have resulted from their infection.

Fortunately, we have infectious disease specialists Dr Tsoline Kojaoghlanian and Dr. Mihran Seferian to help us sort it all out. Here are some answers to frequently asked questions:

Q.What is fungal meningitis?
A. Meningitis is inflammation of the lining of the brain. During the injection of these products, contaminated by the fungus, the fungus is introduced into the spinal fluid making its way to the meninges and causing an infection that is difficult to treat and may lead to severe neurological damage or even mortality.

Q. Are spinal injections dangerous?
A. When products injected in the spinal fluid are sterile, and are adminstered by a qualified health care professional, these injections have been safe and have brought relief to many people. These spinal injections, called an epidural, are not the same medications that are given to women in childbirth.

Q. Are patients who did not receive an injection at risk?
A. No. Fungal meningitis is not transmitted from person to person. These infections are associated with a potentially contaminated medication that is injected into the body.

Q. What should people do who received these type of injections?
A. People who have had an epidural steroid injection since May 21, 2012, should find out if they received a potentially contaminated medication. For that, they should first contact the physician who performed their procedure. Click here to read the list of facilities that received the contaminated medication. If you have been administered contaminated medication, seek medical attention if you have symptoms. It is important to note that infected patients have had very mild symptoms that are only slightly worse than usual. For example, many infected patients have had slight weakness, slightly worsened back pain, or even a mild headache. Patients who have had an epidural steroid injection since May 21, 2012, and have any of the following symptoms, should contact their doctor as soon as possible:

  • New or worsening headache
  • Fever Sensitivity to light Stiff neck
  • New weakness or numbness in any part of your body
  • Slurred speech
  • Increased pain, redness or swelling at your injection site

Q. I was contacted because I received an epidural injection with one of the potentially contaminated steroid medications approximately 4 weeks ago but I feel fine. Do I still need to be concerned?
A. Patients with infections have typically developed symptoms within 1-4 weeks after their injection. However, shorter and longer timeframes between injection and onset of symptoms have been reported. Patients should watch vigilantly for symptoms if they were injected with potentially contaminated steroids and see a doctor if they have any of the following symptoms, even if they have been previously evaluated: fever, new headache or headache that is getting worse, stiff neck, sensitivity to bright light, new weakness or numbness in any part of your body, slurred speech, new or worsening back pain, redness, or warmth or swelling at your injection sight.

Have More Questions?
Please Call the AAHPO Hotline: 201-546-6166

Additional Resources:

Visit the Centers for Disease Control and Prevention

Read about Fungal Meningitis

WSJ Article: As Many as 13,000 Affected

New York Times Article: How did this happen?

New York TImes Article: What's being done?

 

Upcoming AAHPO TV Broadcast: Abdominal Pain in Children

Saturday, Oct. 27 at 4 pm on Channel 25, NYC Life

"My stomach hurts!" Every parent has heard this from their child, and its medical significance can range from the confusing to the confounding.

Learn about Abdominal Pain in Children. Dr. Garbis Baydar, a Pediatrician in Englewood, NJ, and Dr. Alicia Leiby, a Pediatric Gastroenterologist, will be interviewed.

This AAHPO TV program and others about important health topics can be viewed anytime by visiting AAHPO TV Programs.


AAHPO Medical Alerts are brought to you by AAHPO Healthcare Professionals. AAHPO's strength lies in its highly dedicated and talented professionals who are inspired to help others. Please turn to AAHPO when you have medical concerns and questions.

 

To find an AAHPO Member Healthcare Provider in your area click here.


 

 


img
img
img